Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atkins diet, high cholesterol, and viramune
Aug 3, 2006

I have been POZ about 4 years now and on meds for about 3. All is going well undetectable VL with a high T cell count around 900. My only problem has been a conflict with my antidepressant caused by the viramune which I understand changes how my liver metabolizes some things. so we had to double the dossage to make up for that and my weight. My cholesterol and Triglycirides (excuse spelling please) are all out of wack and I am about 30 lbs overweight with a huge gut. I am just turning 50 this month. Doctor tells me the biggest danger now is my heart. Therefore I am dieting and using the Atkins approach which has worked for me in the past. I have now been on the hardcore no carbs all protein Atkins for a week and a half and have not lost a single pound which is very odd. This diet is based upon changes in your metabolism caused by the lack of carbs which puts you into a fat burning state called Kitosis. I have been incredibly strict about the diet but I don't think that I have gone into kitosis so my question is. Does viramune affect the mechanism of the liver that causes the Atkins diet to work? If so any comments on what diets do work? I have lost weight on the all carbs low fat diet but doctor says this would be the worst thing for my Triglicirides and recomended the Atkins or South Beach approach but those are based upon these changes in metabolism caused by high protein and low carb intake so now I am like what am I going to do. I don't eat that much and I am active but I can not get the weight to budge an ounce. Anyway if anyone knows if there is an issue with Viramune and this diet please let me know.

Thanks

Joe

Response from Dr. Pierone

Hello and thanks for posting.

Weight gain and associated high cholesterol and triglycerides often occur in the context of HIV infection. Of course, these medical issues are common and become increasingly prevalent as one ages.

Low carbohydrate diets like Atkins and South Beach are generally effective in producing weight loss, but like all dietary interventions, the weight tends to come back over the intermediate to long-term. Many studies have shown that weight loss outcomes are superior when a formal weight loss program with external feedback and coaching is utilized. This can be done in a group or individual setting and since you are stuck it would be worth a try.

Viramune is typically not the culprit for weight gain. Rather, anti-depressants are notorious for causing increased weight as a side effect in some individuals.

Regardless of your success with a weight loss program, it sounds like you may need to be treated with lipid-lowering therapy if your readings are very high. You can plug your lab values along with blood pressure readings in to the NHBI online calculator. This tool allows one to estimate the 10 year risk of a heart attack based on the Framingham study data set and can serve a means to help guide the intensity of cardiovascular preventive therapy.

I hope that this information helps and best of luck to you!



Previous
RESULTS GOOD OR NOT SO GOOD
Next
Confused about Meds and Starting Treatment

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement